Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


D3 supplemets and Tenofovir-containing ART
Apr 11, 2011

Dear Nelson,

I had seroconversion illness about two years ago. I started meds, Isentress (2 tablets/d) + Truvada (1 tablet/d), 10 months ago. No significant side effects, except for muscle and leg pain sometimes. My concern is about my kidneys (and my bones too). I was reading that there have been several case reports of kidney damage caused by Tenofovir. Also, asymptomatic renal tubule damage may affect people taking Tenofovir even if they have a normal glomerular filtration rate. In a recent presentation at CROI 2011, some researchers showed that Vit. D3 supplementation would increase tubular reabsorption of phosphate (TRP) and decrease serum parathyroid hormone (PTH). This mechanism is not clear to me but... does it mean that an increase of D3 vitamin could help to clean renal tubules for people on TDF-containing ART? Second, does taking ALSO calcium supplements (with D3) is safe to my kidneys? Thank you for your kind help, in any case.

Response from Mr. Vergel

The study you mentioned is this one: Vitamin D3 Supplementation Decreases PTH in HIV-infected Youth Being Treated with TDF-containing Combination ART: A Randomized, Double-blind, Placebo-controlled Multicenter Trial: Adolescent Trials Network Study 063

In adolescents takng tenofovir, vitamin D3 supplementation seemed to neutralize some of the increases caused by tenofovir on a hormone called parathyroid hormone (PTH). Calcium supplementation seemed to help Vitamin D with doing this.

(from WedMD) PTH is made by the parathyroid glands , which are four pea-sized glands that lie behind the thyroid gland. If the blood calcium level is too low, the parathyroid glands release more PTH. This causes the bones to release more calcium into the blood and reduces the amount of calcium released by the kidneys into the urine. Also,vitamin D is converted to a more active form, causing the intestines to absorb more calcium and phosphorus. If the calcium level is too high, the parathyroid glands release less PTH, and the whole process is reversed.

PTH levels that are too high or too low can cause problems with the kidneys and bones and cause changes in calcium and vitamin D levels. Tests for calcium and phosphorus levels in the blood may be done at the same time as a PTH test.

I am very biased about Vitamin D since I have seen so many studies that link Vitamin D deficiency with so many health issues. Also, many of us living with HIV may also be losing bone density. Vitamin D is cheap and toxicity cannot be achieved even a high doses. I take 2000 IU a day and had my doctor test my blood levels to ensure it is above 30 ng/dl.

I want to be clear that current HIV treatment guidelines do not recommend (yet) for all HIV+ patients to take Vitamin D supplements. But many of us who read and inform ourselves are already doing so. There are NO long term controlled studies that prove any health benefits beyond those seen in improved bone density (with calcium and sometimes medications like Fosamax or others)

Calcium supplementation doses in the range of 1000-3000 mg per day have not been linked to kidney problems.

Nelson



Previous
Weight Gain
Next
Nandrolone and liver

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement